Bipolar Disorder Community
Antipsychotic medication
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Antipsychotic medication

Hi, I have been taking 10 mg stelazine for 11 years.  I recently reduced this to 9 mg with my doctors supervision.  I am hoping to gradually withdraw from it over the next few years.  I am diagnosed with bipolar, but I think I have psychotic symptoms (I hear voices occasionally).  I had a very bad nervous breakdown nearly 30 years ago and I've had recurring episodes, although in the last 14 years, nothing bad enough for me to need hospitalisation.  I work full-time and care for myself and my 14 year old daughter.  My husband left me 2 years ago and he was my main support - it has been a very painful process getting over that.  My question is, if I am not able to withdraw from the stelazine, what are my chances of getting tardive dyskenesia?  So far I seem to have had no signs of it in 11 plus years on it and I have never been on a high dose of it.  But I understand that the older you get, the greater the chance of getting TD.  I am 53.
Related Discussions
3 Comments Post a Comment
Blank
Avatar_n_tn
Are you able to talk to your doctor?  Is he a psychiatrist?  Did you tell him that you are sometimes still hearing voices?  That's pretty scary, that happens to me sometimes, but usually only when I'm low on my medicine.  I congratulate you for wanting to get off the stelazine, that's a pretty old drug.  But I would be asking my doctor what is he going to replace it with?  And he should be probably ramping you up on something else as he's weaning you off the stelazine.  There are so many newer generation drugs around nowadays that could do such a great job for you.  You have a lot of situational stuff going on that is probably causing you a great deal of anxiety.  Things can be better, but I think you need to talk to your doctor about all this.  He's the one that can help you make these decisions and get you on a path to feeling better.  Good luck, sweetie!
needsreaders
Blank
Avatar_n_tn
The NIMH did the largest study ever done about various antipsychotics recently (CATIE).   They found the hype about newer antipsychotics from the drug companies was not true.  The older typical antipsychotics are more safe and just as effective than newer atypical antipsychotics.   The longer a drug has been on the market, the more you can trust that it has no hidden dangers that do not show up for years.  The most popular antipsychotic (a newer atypical) has paid out $700 million in claims and yet it remains a blockbuster drug.   I don't want to be a statistic in a lawsuit.  I simply want drugs that are safe and effective.   That almost always are older medications.
Blank
Avatar_n_tn
jimithy,
I am so curious about this as you have been doing your homework.  Are you saying a stelazine or something like it would be better than something like seroquel or risperdal or are they even the same type of class to treat the same kind of symptoms?
needs readers
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1413260224
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
bbaggins
FL